Alert archive / California / Wind Advisories in 2023

Wind Advisory 24, NWS San Diego, CA

March 23, 2023Riverside County, California

NWS San Diego, CA issued this wind advisory at Mar 23, 2023, 1:19 PM PDT for Riverside County, California. It took effect at Mar 23, 2023, 6:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 1:19 PM PDT (20:19 UTC)
In effect from
Mar 23, 2023, 6:00 PM PDT
Expired
Mar 24, 2023, 9:23 AM PDT
In force
15 hr
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS76 KSGX 232019
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PDT Thu Mar 23 2023

CAZ065-240600-
/O.NEW.KSGX.WI.Y.0024.230324T0100Z-230324T1700Z/
San Gorgonio Pass Near Banning-
119 PM PDT Thu Mar 23 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PDT
FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 10 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Adams
2 follow-up statements
149 
WWUS76 KSGX 240334
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
834 PM PDT Thu Mar 23 2023

CAZ065-241700-
/O.CON.KSGX.WI.Y.0024.000000T0000Z-230324T1700Z/
San Gorgonio Pass Near Banning-
834 PM PDT Thu Mar 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 10 AM PDT Friday.

* IMPACTS...Gusty winds may blow around unsecured objects and tree
  limbs may be blown down. Driving may become difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

APR
312 
WWUS76 KSGX 241623
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
923 AM PDT Fri Mar 24 2023

CAZ065-241730-
/O.CAN.KSGX.WI.Y.0024.000000T0000Z-230324T1700Z/
San Gorgonio Pass Near Banning-
923 AM PDT Fri Mar 24 2023

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory levels, so the Wind Advisory
has been cancelled early.

$$

Adams

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 23, 9:28 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 23, 9:28 AM PDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
928 AM PDT Thu Mar 23 2023

.SYNOPSIS...
Widely scattered light showers will continue today from the coast
to the mountains and are expected to end tonight. Stronger and
gusty west to northwest winds are expected for the mountains and
deserts for tonight into Friday morning with the stronger gusts
mostly 50 mph or less. For Saturday through Monday, dry weather
is expected with warming on Monday. Lower level flow will
fluctuate between weakly onshore and weakly offshore. A low
pressure system from the northwest may bring precipitation during
the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

930 AM Update...Radar imagery from KNKX and KSOX shows quite a bit
of scattered shower activity developing and moving inland. With a
passing weak 500mb wave to the north, this activity will likely
continue through the afternoon. PoPs and Wx grids have been
updated to reflect this potential also highlighted in hi-res
guidance. Otherwise, the forecast beyond this afternoon looks to
be on track.

...Previous Discussion...

.SHORT TERM (Today through Saturday)...
The low pressure system that brought precipitation on Tuesday and
Wednesday will continue to weaken and move inland today. Widely
scattered light showers will continue today from the coast
to the mountains with additional rainfall of mostly less than
one-tenth inch near the coast to one-tenth to one-third inch in
the mountains with the greater coverage and amounts in San Diego
County. A snow level near 4500 feet will rise to 5000 feet in the
afternoon.

The San Diego River at Fashion Valley is falling faster than
forecast and fell below monitor stage on Wednesday afternoon.
Meanwhile, the Santa Margarita River is falling slower than
forecast and is still about one-half foot above monitor stage.

High temperatures for most areas will be slightly warmer than
Wednesday with Friday a few to around 5 degrees warmer than
today. Then slightly cooler for the deserts on Saturday and
slightly warmer for the coast and valleys. High temperatures for
inland areas will be mostly 10 to 15 degrees below average.

A weak low pressure system moving inland to the north in fast
northwest flow aloft will strengthen the onshore flow in southern
California and bring a round of stronger and gusty west to
northwest winds for tonight into Friday morning with the stronger
gusts on the desert slopes of the mountains mostly 50 mph or less.

&&

.LONG TERM (Sunday through Wednesday)...
Weak onshore flow on Sunday will become weakly offshore on Monday.
High temperatures on Sunday may be a degree or two warmer than
Saturday with Monday another few to around 5 degrees warmer than
Sunday. However, even with the warming high temperatures on Monday
for inland areas will still be 5 to 10 degrees below average.

For Tuesday night and Wednesday, a low pressure system from the
northwest may bring a return of precipitation. While there are
differences in the model guidance, it is not expected to have
access to moisture from an atmospheric river and precipitation
amounts are unlikely to be as much as from some recent storms.

&&

.AVIATION...
231545Z...Coast/Valleys/Mountains...BKN-OVC020-040 with -SHRA this
morning gradually decreasing this afternoon and evening. CIGS
locally below 2000 feet with vis 3-5SM in heavier SHRA. Mountains
occasionally obscured in FG and -RA. Intermittent SCT030 near the
coast this afternoon.

Deserts...SCT clouds 8000-10000 feet MSL today and tonight.

&&

.MARINE...
Small Craft Advisory in effect through 11 PM Friday for strong
northwest winds and choppy, hazardous seas. Another round of
stronger winds is expected late Saturday, with weaker northwest
winds Sunday and Monday.

&&

.BEACHES...
High Surf Advisory Surf through 9 PM for San Diego County for surf
of 6 to 12 feet. Above average surf in Orange County with sets from
3 to 7 feet. Hazardous swimming conditions at all beaches today.
Swell and surf will subside during the day.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 9 PM PDT this evening for San Diego
     County Coastal Areas.

PZ...Small Craft Advisory from 2 PM this afternoon to 8 AM PDT Friday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm.

     Small Craft Advisory until 11 PM PDT Friday for Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...Adams (Update)/17
AVIATION/MARINE/BEACHES...Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:02 AM PDTSmall Craft AdvisorySGX45 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.